Indian Journal of Dermatology
CORRESPONDENCE
Year
: 2021  |  Volume : 66  |  Issue : 1  |  Page : 114--116

Multiple eruptive dermatofibromas secondary to imatinib mesylate in a patient with chronic myeloid leukemia


Francisco J Lira-Valero1, Liliana Godínez-Aldrete1, Nancy Pulido-Díaz1, Marissa J Quintal-Ramírez2,  
1 Department of Dermatology, Centro Médico Nacional La Raza, Instituto Mexicano del Seguro Social, México City, México
2 Department of Pathology, Centro Médico Nacional La Raza, Instituto Mexicano del Seguro Social, México City, México

Correspondence Address:
Francisco J Lira-Valero
Department of Dermatology, Centro Médico Nacional La Raza, Instituto Mexicano del Seguro Social, México City
México




How to cite this article:
Lira-Valero FJ, Godínez-Aldrete L, Pulido-Díaz N, Quintal-Ramírez MJ. Multiple eruptive dermatofibromas secondary to imatinib mesylate in a patient with chronic myeloid leukemia.Indian J Dermatol 2021;66:114-116


How to cite this URL:
Lira-Valero FJ, Godínez-Aldrete L, Pulido-Díaz N, Quintal-Ramírez MJ. Multiple eruptive dermatofibromas secondary to imatinib mesylate in a patient with chronic myeloid leukemia. Indian J Dermatol [serial online] 2021 [cited 2021 Apr 12 ];66:114-116
Available from: https://www.e-ijd.org/text.asp?2021/66/1/114/308512


Full Text



A 70-year-old woman presented with a medical history of chronic myeloid leukaemia (CML) for 15 years; her early assessment showed a karyotype 46,XX,t(9;22)(q34;q11) and the isoform b3a2 of the BCR-ABL gene. The patient was treated with imatinib 400 mg/day, and after a response for 69 months it was discontinued. Molecular relapse occurred 19 months after discontinuation of tyrosine kinase inhibitor (TKI), so it was restarted at the same dosage. The patient was referred to our department due to multiple, asymptomatic skin lesions located on her limbs; these appeared gradually within a few weeks of the restart of imatinib. Physical exam revealed seven firm, brownish, dome-shaped papules on the inner part of both legs and dorsal aspect of the right arm [Figure 1]. The dermoscopic of all lesions was compatible with dermatofibromas (DFs) [Figure 1]f. Histopathology of one papule revealed an ill-defined nonencapsulated dermal proliferation composed of spindle-shaped fibrohistiocytic cells in a vague storiform growth pattern, acanthosis of the overlying epidermis, and hyperpigmentation of the basal layer [Figure 2]. Laboratory test were in normal value. In agreement with the patient's interrogation, electronic health record, and our medical evaluation, there was no evidence of other systemic diseases or medications associated with this condition. According to the causality assessment using the Naranjo algorithm and the WHO-UMC scale, this Adverse Drug Reaction (ADR) was categorized as “possible.” Hartwig´s scale classified it as a mild/level 1 ADR. Based on the modified Schumock and Thornton scale is a non-preventable ADR. This case was reported to the National Pharmacovigilance Program (case report number: MX-COFEPRIS-300024712). Dermatofibroma is a benign fibrohistiocytic tumor, it usually appears as a solitary lesion in the lower extremities. Only 0.3% of patients develop more than 10 skin lesions.[1] Multiple eruptive dermatofibromas (MEDF) were recognized in 1970 by Baraf and Shapiro, they defined them as the development of more than 15 skin tumors; however, this criterion is not met in all case reports.[1] Up to 56% of patients with MEDF have an underlying disease, mostly immune-mediated disorders and states of chronic immunosuppression, such as systemic lupus erythematosus, dermatomyositis, Sjögren syndrome, pemphigus vulgaris, myasthenia gravis, HIV infection, organ transplant recipients, and neoplastic diseases.[1],[2] Some reported medications are steroids, methotrexate, cyclosporine, cyclophosphamide, TNF-blockers, efalizumab, antineoplastic, and antiretroviral drugs.[1],[2] Alexandrescu et al. made the first description of MEDF in a patient with CML, their appearance was associated with severe immunosuppression.[3] Llamas-Velasco et al. reported MEDF related to imatinib in two patients with CML, one of them showed eruptive lesions concurrently with the loss of response to ITK therapy.[4] It has been theorized that DFs are consequence of an abortive immune process against a persistent antigenic stimulus. In the setting of chronic immunosuppression, eruptive lesions may be triggered through of an inhibition of downregulatory T cells or lack of removal of a cutaneous antigen.[5] In vitro, imatinib has showed an inhibitory effect on the activation and proliferation of T-lymphocytes and dendritic cells.[6] However, the consequences of imatinib-induced immunosuppression are not well known, and further research is required.{Figure 1}{Figure 2}

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Niiyama S, Katsuoka K, Happle R, Hoffmann R. Multiple eruptive dermatofibromas: A review of the literature. Acta Derm Venereol 2002;82:241-4.
2Beatrous SV, Riahi RR, Grisoli SB, Cohen PR. Associated conditions in patients with multiple dermatofibromas: Case reports and literature review. Dermatol Online J 2017;23:13030/qt8zv852d8.
3Alexandrescu DT, Wiernik PH. Multiple eruptive dermatofibromas occurring in a patient with chronic myelogenous leukemia. Arch Dermatol 2005;141:397-8.
4Llamas-Velasco M, Fraga J, Solano-López GE, Steegmann JL, García Diez A, Requena L. Multiple eruptive dermatofibromas related to imatinib treatment. J Eur Acad Dermatol Venereol 2014;28:979-81.
5Nestle FO, Nickoloff BJ, Burg G. Dermatofibroma: An abortive immunoreactive process mediated by dermal dendritic cells? Dermatology 1995;190:265-8.
6Seggewiss R, Price DA, Purbhoo MA. Immunomodulatory effects of imatinib and second-generation tyrosine kinase inhibitors on T cells and dendritic cells: An update. Cytotherapy 2008;10:633-41.